After having a chest infection lasting nearly a month, I am now hopefully on the road to recovery. I have finished my Doxycyline and reducing my prednisolone. I have been given Spiriva Handihaler which appears to be helping and my breathing has improved. I have read that Spiriva can cause weight gain in some people. What are your experiences with this and are there any other side effects taking this inhaler.?


Last edited by

7 Replies

  • Hi Viv, I've been taking the Spireva Respimat 500 for 4 years or so now and never had any side-effects nor weight gain either.

    Maybe some people put on weight because when their breathing improves they are able to eat without losing breath and so eat more?!

    We are all different though and all meds affect people differently.



  • I used the Handihaler for years without it causing weight gain - though the prednisolone can do that.

  • Hi, My husband has been using the Spiriva Handihaler for sometime and has had no weight gain. It seems to suit him fine. Not noticed any side effects. Good Luck TAD xx

  • I use the hand inhaler and did not have weight gain problems. It did make a huge difference to my breathing though. For the first couple of weeks I did get headaches, but my specialist suggested I persevere as he thought they would go. They did.

    Lynne xx

  • I also take Spireva 500 and do have slight eye and sinus problems, and inflammation of the stomach (gastritis) which I think are side effects from the meds.However not taking them would be a mistake, they have been helping my breathing for the last 3 years. I am just one of those people who have allergies (not even allowed the flu jab) Joyce

  • have been on spiriva 7 years no weight gain.had my flu jab yesterday while I was in the nurses room she noticed my cough was more chesty than "normal" so insisted on doing all the usual breathing tests,my lung function has gone down to 20% now,though my oxygen level is still 92 (normal for me).Ive been feeling quite rough for the past 3 weeks but my community nurse who comes to see me every week and does just oxy levels tells me because Im regular 92 assumes everything is ok.Im confused to say the least.My practice nurse whom I saw yesterday was really concerned and to be honest,scared me a little she said if I dont improve in the next 2 to 3 days I will be hospitalised.my lung function has been 43% for the last 12 months so for it to go down to 20% is really scary.I try not to let my husband see how upset I am so I do my crying alone.as you can guess Im feeling really down.I dont want to leave my husband just yet.I feel so angry with life,I had a lousy childhood,worked hard till I was 60 and this is my reward.so sorry to unburden myself to you,but I feel you will understand.please forgive me.

  • There is no need to apologize as that Is what we are here for. I sure hope the decline is something that will reverse itself with treatment, be it an infection or whatever, and you do have reason to be angry. Take care and let us know what is happening.

You may also like...